Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 17, 2003, 9:46 PM EDT for Dorchester County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2003, 9:46 PM EDT (01:46 UTC)
- Expired
- Oct 17, 2003, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 180146 SVRCHS SCC035-180215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 946 PM EDT FRI OCT 17 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1015 PM EDT * AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER DORCHESTER...OR ABOUT 9 MILES EAST OF SAINT GEORGE... MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... HARLEYVILLE... DORCHESTER... RIDGEVILLE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3315 8054 3303 8036 3311 8027 3326 8041 $$ PY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 9:30 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 17, 9:30 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 930 PM EDT FRI OCT 17 2003 .PUBLIC...COLD FRONT MOVING THROUGH THE AREA THIS EVENING...WITH STRONG TO SEVERE STORMS ASSOCIATED WITH IT. WILL LIKELY UPDATE ONCE THE FRONT MOVES THROUGH...BUT UNTIL THEN FORECAST LOOKS ON TRACK. && MARINE...WITH FRONT STILL INLAND...WINDS OVER THE WATERS REMAIN FROM THE SOUTH AT AROUND 10 KTS. BEHIND THE FRONT...AROUND 3AM...THE WINDS SHOULD SWITCH TO THE N AND INCREASE TO 15 TO 20 KTS BY MORNING. EXPECT SEAS TO INCREASE TO 3-5 FT TOMORROW...STAYING BELOW SCA CRITERIA. CURRENT FORECAST LOOKING PRETTY GOOD SO FAR THIS EVENING. WILL UPDATE TO CLEAN UP WORDING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && JR
Hazardous weather outlook, Oct 17, 9:40 AM EDT, 12 hours 6 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EDT FRI OCT 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG/SEVERE THUNDERSTORMS...A VIGOROUS UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON FROM THE WEST. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP AHEAD OF THE SYSTEM BY MID-AFTERNOON AND PERSIST THROUGH THIS EVENING. SOME STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WITH WINDS IN EXCESS OF 50 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JPC
In the hours before
Special weather statement, Oct 17, 7:23 PM EDT, 2 hours 23 minutes before
GAZ088-SCZ040-180015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 723 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 815 PM EDT... AT 723 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ALLENDALE TO 12 MILES NORTH OF SYLVANIA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MARTIN...BALDOCK...AVERILL...MILLHAVEN...HILLTONIA...MILBURY...APPLET ON...SEIGLING...BARTON AND ALLENDALE THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Oct 17, 7:29 PM EDT, 2 hours 17 minutes before
SCZ040-180015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 729 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 815 PM EDT... AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ALLENDALE TO 11 MILES SOUTHWEST OF ALLENDALE...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BALDOCK...APPLETON...SEIGLING...MILBURY...ALLENDALE...SYCAMORE...BART ON AND FAIRFAX THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Oct 17, 8:07 PM EDT, 1 hour 39 minutes before
SCZ040-042-043-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 807 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 845 PM EDT... AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF HAMPTON TO 5 MILES SOUTH OF ALLENDALE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SYCAMORE...ALLENDALE...ROUSE...BARTON...JENNYS...FAIRFAX...GIFFORD... DUKES...BRUNSON AND ASHTON THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Oct 17, 8:14 PM EDT, 1 hour 32 minutes before
GAZ088-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 814 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 845 PM EDT... AT 814 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER FARMDALE...OR ABOUT 4 MILES SOUTH OF SYLVANIA...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SYLVANIA...GREEN HILL...FARMDALE... ALTMAN...WHITE HILL...HUNTERS...SHEPPARDS AND MIDDLEGROUND THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Oct 17, 8:54 PM EDT, 52 minutes before
SCZ044-180130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 854 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 930 PM EDT... AT 854 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES WEST OF REEVESVILLE...OR ABOUT 10 MILES WEST OF SAINT GEORGE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAT HOLE... REEVESVILLE...OLD SAINT GEORGE...MOUNT ZION...SAINT GEORGE... HUDSONTOWN...ROSINVILLE...TEXAS...BYRD AND HARLEYVILLE THROUGH 930 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS CAN BE EXPECTED.
Special weather statement, Oct 17, 9:08 PM EDT, 38 minutes before
SCZ042-043-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 908 PM EDT FRI OCT 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON COUNTY THROUGH 1000 PM EDT... AT 908 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WALTERBORO TO 5 MILES NORTHEAST OF HAMPTON TO 17 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILLIAMS...SMYLY...SMOAKS...RUFFIN...PADGETTS...MOSELLE...MILEY... HAMPTON...ESTILL AND CROCKETVILLE THROUGH 1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:18 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 27 min |
| Oct 17, 10:44 PM EDT | Special Marine Warning | CHS | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.